Utah, 2020

Damaging Winds and High Wind in Utah, June 27 to 28, 2020

June 27 to 28, 2020 · NWS SLC · 12 events in 8 counties and zones

A strong storm system brought high winds across most of western Utah, which resulted in widespread damaging wind gusts, as well as dangerous fire weather conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong storm system brought high winds across most of western Utah, which resulted in widespread damaging wind gusts, as well as dangerous fire weather conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 27, 3:07 PM MST, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 27, 3:07 PM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
407 PM MDT Sat Jun 27 2020

.SYNOPSIS...
A strong and unseasonably cold storm system will impact the Great
Basin Sunday through early next week. A new trough will form over
the PACNW by Thursday and this will set up a potentially moist
southerly flow over eastern Utah.

&&

.SHORT TERM (Through 6 AM Tuesday)...
Shortwave ridging over the area this afternoon resulting in mainly
dry, warm and mostly sunny weather. A few isolated showers and
thunderstorms have been able to develop, as expected, off the
higher terrain in southern Utah, as well as off the east end of
the Uinta mountains. This convection will quickly diminish as we
head to toward sunset with general clearing over southern Utah
tonight.

An anomalously potent by late June standards trough will dig into
the Pacific Northwest through the day on Sunday before stalling
over southern Idaho on Monday. Ahead of the approaching trough on
Sunday, windy to very wind conditions will develop across much of
Utah. In particular, 700 mb winds near max climatological values
for June, translating to speeds around 55 knots, will move over
southwest and west central Utah on Sunday. The combination of
pre-frontal mixing and terrain funneling across southwest and west
central Utah will result in wind gusts 55 to 65 mph from St
George to Cedar City to Milford to Delta from midday Sunday
through Sunday afternoon. Outside of this corridor, much of the
state will see wind gusts 40 to 55 mph on Sunday, for which
additional wind advisories have been issued for locations expected
to exceed 45 mph.

The cold front will sag into northwest Utah Sunday afternoon
before surging southward across Utah Sunday night into Monday.
Winds will shift to northwest behind the front, with the strongest
northwest winds expected across northwest Utah where gusts behind
the front are expected to reach up to 50 mph across the I-80 and
SR-30 corridors producing strong cross winds.

Expect to see a stalled convergent band along and just ahead of
the surface front Sunday afternoon. Latest model guidances places
this near the south end of the Great Salt Lake through Salt Lake
County northeast to Evanston. Limited instability along this
frontal boundary may produce a few stronger showers or
thunderstorms that could mix down stronger winds aloft resulting
in a gusty wind threat. There is also potential for a few training
cells along the boundary and will have to watch how these interact
with the terrain over the Cottonwoods.

By Sunday night, upper-level support really increases as the
upper-level through moves into southern Idaho. Deepening cold air
in the northwesterly flow behind the surface front over northern
Utah combined with increasing moisture advection in the
southwesterly flow aloft with PW values 0.75 to 1 inch over
northern Utah will allow for precipitation to really fill in
across northern Utah overnight. Expect a period of 6-12 hours of
steady light to moderate rain across northern Utah. Forecast
confidence is increasing in a wetting rain event. As such have
trended PoPs to categorical and increased QPF amounts with valleys
in the 0.25 to 0.5 range, with mountains in the 0.5 to 1 inch
range. There still remains spread among the models, but would not
rule out precipitation amounts running about 50% higher than those
in the current forecast. PQPF 24-hour forecast from Sunday morning
to Monday morning from the NBM gives about a 38% chance of
exceeding 0.5 inches at SLC and an 11% chance of exceeding 1 inch
of rain at SLC, with similar values at Logan. Ogden has a better
chance of higher amounts, with a 50% chance of exceeding a 0.5
inch and 18% chance of exceeding an inch. However, these amounts
really start to drop off heading south of Provo.

In addition to the liquid precipitation, there will also be the
frozen variety above about 7000 feet Monday morning. Yes, SNOW is
the forecast yet again in June for the mountains over 7000 feet in
northern Utah, where accumulations of 1 to 4 inches, or maybe
more at the highest elevations, is possible depending how quickly
precipitation can change over Sunday evening.

Temperatures will remain very warm on Sunday ahead of the front,
except for near the Idaho Border where the front will push through
earlier in the day. High temperatures running at or slightly above
normal on Sunday will crash Sunday night into Monday. The forecast
high temperature in Salt Lake on Monday is now 65, but even then,
we may well sit in the mid 50s much of the day given the morning
precipitation and lingering cloud cover. Only when we get a brief
break in clouds by the afternoon may we see temperatures jump
into the mid 60s, but don't blink when it happens.

.LONG TERM (After 6 AM Tuesday)...
Main takeaways of the long term forecast include a warming trend
following an aggressive cold frontal passage early in the week,
with temperatures returning to right around average by Saturday,
and generally dry conditions through the latter half of the week.

The axis of a deep trough affecting a majority of the forecast area
Sunday through early Tuesday will pass overhead and begin to lift
out of the area through the second half of the day on Tuesday. While
the bulk of the widespread precipitation will come to an end
overnight on Monday/Tuesday, some residual showers will likely
remain over the northern half of Utah through Tuesday as vorticity
lobes round the base of the longwave trough and help initiate some
mid-level forcing. Outside of the precip realm, deterministic
guidance suggests warming 700mb temperatures starting on Tuesday,
therefore, should expect a warming trend to establish thereafter.

Heading further into the work week, ensemble guidance continues to
lift the aforementioned trough northward, with a mean trough
developing over the Pacific NW region. This should allow for
building mid-level heights through the week, potentially becoming
above average by the weekend. With enough residual moisture in the
lower levels, should be expecting convective showers over the higher
terrain across northern Utah during the day on Wednesday, with a
drying trend establishing afterward. As mentioned before, building
heights over the forecast area will translate to warming 700mb
temperatures which will resemble a warming trend at the surface and
allow daytime high temperatures to return to right around normal by
Saturday.

&&

.AVIATION...
Light northwest winds with occasional gusts near 15kts will
continue over the SLC terminal through ~04Z before returning to
southerly drainage flow through the night. Cloud cover is expected
to increase through the overnight hours, with vicinity showers
becoming more likely after 10Z. Shower activity will likely break
during the mid-morning hours, before picking up once again during
the early afternoon hours. CIGs are expected to remain at or above
10kft AGL.

&&

.FIRE WEATHER...
...Particularly dangerous red flag conditions expected in zones
492, 495 and 497 with wind gusts 60 to 65 mph possible...

A ridge will build rapidly across the region through this evening
with above normal temperatures and low RH. However, winds will
generally be light with gusts under 20 mph. Expect poor RH
recoveries tonight as we remain mixed ahead of the approaching
cold front. An usually strong cold trough for this time of year
will move into the northern Great Basin Sunday resulting in high
winds across basically the entire region south of I-80 from late
Sunday morning through Sunday evening over western valleys and
into Monday over south central and eastern fire zones. Wind gusts
up to 65 mph are expected for portions of the western valleys,
especially in and around the area of Rock Path, Antelope, and
Canal fires. A wind shift to north or northwest will occur at
these fires Sunday night behind the cold front. Winds will relax
within a couple of hours of frontal passage.

Wetting rains of 0.20 to 0.50 of an inch will develop across
northern Utah Sunday night into Monday. Scattered to isolated
showers are expected to reach as far south as Milford to Cedar
City by Monday morning.

Much cooler temperatures Monday and Tuesday. Temperatures are
expected to be about 20 degrees or more below normal across
northern Utah and 15-20 degrees below normal over southwest Utah
Monday. Southeastern areas will be about 10 degrees below normal.
Temperatures will warm about an additional 4-8 degrees each day
from Tuesday through Thursday along with dry conditions.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon Sunday to 9 PM MDT Monday for UTZ489-
     494-498.

     Wind Advisory from noon to 9 PM MDT Sunday for UTZ004-005-
     012>014-020-021.

     Red Flag Warning from noon to 9 PM MDT Sunday for UTZ482-484.

     Red Flag Warning from 10 AM Sunday to midnight MDT Sunday night
     for UTZ492-495.

     Red Flag Warning from noon Sunday to midnight MDT Sunday night
     for UTZ478.

     High Wind Warning from 10 AM to 9 PM MDT Sunday for UTZ015-016-
     019.

     Red Flag Warning from 10 AM to 9 PM MDT Sunday for UTZ496.

     Red Flag Warning from 10 AM Sunday to 9 PM MDT Monday for UTZ497.

WY...None.
&&

SHORT TERM...Church
LONG TERM...Webber
AVIATION...Webber
FIRE WEATHER...Struthwolf/Church

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 27, 4:37 AM MST, 16 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
537 AM MDT Sat Jun 27 2020

UTZ001>016-019>021-517-518-WYZ021-281200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
537 AM MDT Sat Jun 27 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Mostly sunny and warmer today. Increasing clouds tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds and low humidities will bring critical fire weather
conditions Sunday afternoon and evening, mainly to western, southern
and eastern Utah. These conditions will persist across southeast
Utah into Monday ahead of a strong cold front moving through the
area.

A few strong thunderstorms will be possible Sunday afternoon
across northern Utah near the cold front, with gusty winds and
small hail possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 27, 7:15 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
815 PM MDT Sat Jun 27 2020

UTZ002-005-007-280300-
Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Northern Wasatch Front UT-
815 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX ELDER COUNTY
UNTIL 900 PM MDT...

At 813 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 8 miles south of Juniper, or 13 miles west of
Snowville...moving east at 35 mph.

Pea size hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Tremonton, Snowville, Howell, Bothwell, Locomotive Springs, Curlew
Junction and Thatcher.

This includes the following highways...
 Interstate 84 between mile markers 1 and 42.
 Utah Route 30 between mile markers 74 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4168 11309 4199 11307 4200 11217 4169 11211
TIME...MOT...LOC 0213Z 264DEG 29KT 4191 11295

Conger

The radar

The Salt Lake City radar (KMTX), 34 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 high wind. Local standard time, as filed.

Thunderstorm Wind, Box Elder

When
June 27, 8:40 PM MST
Where
Box Elder County, 7.76 mi NNE of Lakeside
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -112.850

The Gunnison Island sensor recorded a peak wind gust of 81 mph.

Thunderstorm Wind, Box Elder

When
June 27, 9:15 PM MST
Where
Box Elder County, 2.81 mi N of Promontory Pt Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.260, -112.440

The Promontory Point sensor recorded a peak wind gust of 66 mph.

High Wind, Southwest Utah

When
June 28, 9:30 AM MST to 6:20 PM MST
Where
Southwest Utah forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Peak wind gusts recorded included 63 mph at the Portable Traffic 1 sensor in Cedar City, 62 mph at the I-15 at MP 54 Hamiltons Fort sensor, 59 mph by the Milford Municipal Airport/Ben and Judy Briscoe Field ASOS, and 59 mph by the Brimstone Reservoir sensor.

High Wind, West Central Utah

When
June 28, 11:25 AM MST to 5:25 PM MST
Where
West Central Utah forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Peak wind gusts recorded included 60 mph at the Delta Municipal Airport AWOS, and 60 mph by the Mud Spring sensor.

High Wind, Utahs Dixie and Zion National Park

When
June 28, 1:37 PM MST to 1:45 PM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

A peak wind gust of 59 mph was recorded by the St George Regional Airport ASOS.

High Wind, Great Salt Lake Desert and Mountains

When
June 28, 2:20 PM MST to 9:20 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

Peak wind gusts recorded included 67 mph at the U.S. Army Dugway Proving Ground Tower Grid and Camel Back Mountain sensors. Other peak wind gusts recorded included 66 mph by the I-80 at MP 2 Tripod sensor and 65 mph by the Salt Flats sensor.

High Wind, Southern Wasatch Front

When
June 28, 2:40 PM MST to 10:06 PM MST
Where
Southern Wasatch Front forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

Strong southwest peak wind gusts recorded ahead of a cold front included 60 mph by the SR-68 at Mosida sensor and 58 mph by the I-15 at Lampson Canyon sensor. Strong northwest peak wind gusts recorded behind the cold front included 68 mph at the San Jose sensor, 63 mph at the Flight Park South sensor, and 61 mph at the Eagle Mountain at the Ranches Clubhouse sensor.

Thunderstorm Wind, Tooele

When
June 28, 3:15 PM MST
Where
Tooele County, 17.31 mi WSW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -113.210

The U.S. Army Dugway Proving Ground DPG02 sensor recorded a peak a wind gust of 60 mph.

Thunderstorm Wind, Salt Lake

When
June 28, 3:25 PM MST
Where
Salt Lake County, 0.69 mi N of Magna
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.710, -112.100

A large tree, 2 feet in diameter, was uprooted in Magna.

Thunderstorm Wind, Tooele

When
June 28, 3:25 PM MST
Where
Tooele County, 17.97 mi S of (Dpg)michael Aaf Dug
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
39.920, -112.940

The Simpson Springs sensor recorded a peak wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
June 28, 3:30 PM MST
Where
Tooele County, 5.31 mi W of St John
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -112.570

The UTJPS sensor recorded a peak wind gust of 60 mph.

Thunderstorm Wind, Tooele

When
June 28, 3:55 PM MST
Where
Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -112.950

A peak wind gust of 60 mph was recorded by a U.S. Army Dugway Proving Ground|sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906184, 906185, 906206, 906203, 906209, 906199, 906198, 906186, 906183, 906187, 906188, 906189.